Skip to content

Advertisement

  • BRIEF REPORT
  • Open Access

Respiratory depression following iatrogenic tramadol overuse in a patient with chronic renal failure

  • 1Email author,
  • 2,
  • 1 and
  • 1
The Journal of Headache and PainOfficial Journal of the Italian Society for the Study of Headaches5:76

https://doi.org/10.1007/s10194-004-0076-7

  • Received: 23 December 2002
  • Accepted: 7 April 2004

Abstract

We describe a case of tramadol-related respiratory depression in a 69-year-old man, admitted to our hospital because of severe anemia and melena in the context of chronic renal failure and dialysis treatment. He complained of back pain due to spondylodiscitis, and analgesic therapy was established with tramadol (200 mg/day intravenously). The patient received a total daily dose of 400 mg tramadol because of a therapeutic mistake. The patient tolerated this dosage for about two days before experiencing symptoms of opioid overdose that disappeared after naloxone treatment. In contrast with other opioids, few cases of tramadol-related respiratory depression have been described, in patients with impaired renal function, as tramadol is mainly excreted by kidneys. This case report emphasizes the need to avoid tramadol overuse in patients with renal failure, who could experience side effects such as respiratory depression.

Key words

  • Chronic renal failure
  • Tramadol
  • Respiratory depression

Comments

By submitting a comment you agree to abide by our Terms and Community Guidelines. If you find something abusive or that does not comply with our terms or guidelines please flag it as inappropriate. Please note that comments may be removed without notice if they are flagged by another user or do not comply with our community guidelines.

Advertisement